Limits...
Hypersensitivity reaction associated with phenytoin.

Indu TH, Basutkar RS - J Basic Clin Pharm (2015)

Bottom Line: Hypersensitivity reactions with antiepileptic drugs (AEDs) are generally associated with aromatic AEDs.Antigen-antibody reactions or decreased levels of epoxide hydrolase are well known with phenytoin.Increased level of serum phenytoin causing toxicities due to competitive inhibition with diazepam on co-administration was also reported in the literature.

View Article: PubMed Central - PubMed

Affiliation: Department of Pharmacy Practice, JSS College of Pharmacy (Affiliated to JSS University, Mysore, Karnataka, India), Ootacamund, Ooty, Tamil Nadu, India.

ABSTRACT
Hypersensitivity reactions with antiepileptic drugs (AEDs) are generally associated with aromatic AEDs. We present a case of hypersensitivity reactions followed by administration of phenytoin with diazepam and ranitidine in a patient with generalized tonic-clonic seizures. Antigen-antibody reactions or decreased levels of epoxide hydrolase are well known with phenytoin. Increased level of serum phenytoin causing toxicities due to competitive inhibition with diazepam on co-administration was also reported in the literature. Prevention of the adverse effects with AEDs is a multi-stage process, which requires implementation of preventive measures through careful monitoring and prompts interventions.

No MeSH data available.


Related in: MedlinePlus

Diffuse erythematous skin rash on hand
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4660484&req=5

Figure 2: Diffuse erythematous skin rash on hand

Mentions: On admission, the patient was semiconscious, and his blood pressure was 90/80 mmHg, pulse rate of 72/min and heart rate 110 beats/min. His abdomen was soft and nondistended with no tenderness or hepatic splenomegaly. No focal deficits were appreciated on neurological examination. His lab investigations were: White blood cell 10.2 × 103 mm3, red blood cell 5.29 × 106/mm3, hemoglobin 15.7 g/dl, erythrocyte sedimentation rate, 5 mm/1st in hour, platelets count 234 × 103 mm3, serum creatinine 1.3 mg/dl, blood urea 40 mg/dl, bilirubin (total 5 mg/dl, direct 0.3 mg/dl, indirect 0.2 mg/dl), and found to be with normal limits. On day 1, the patient was administered with injection phenytoin 100 mg twice daily, tablet diazepam 5 mg twice daily for the management of seizure disorder and injection ranitidine 50 mg twice daily to protect his stomach. On the evening of day 3, the patient became febrile to 40.2°C (104.4°F) and developed diffuse erythematous skin rash with bullae on the legs and hands [Figures 1 and 2]. This was noticed by a research scholar, and preceptor and physician were informed. Injection phenytoin and tablet diazepam were discontinued immediately, and tablet oxcarbazepine 300 mg a day was added with prednisolone 100 mg tablet by mouth 2 times a daily. Metronidazole 200 mg tablet every 8 h was added to the regimen when the patient complained of diarrhea, which continued for next 2 days. To reduce mouth ulcer pain, tablet B complex (Vitamin B1-2 mg, B2-2 mg, B6-0.5 mg, calcium - 1 mg, and niacinamide - 25 mg), choline salicylate ointment as a topical analgesic, and diclofenac 50 mg tablet 2 times daily was added along with tablet ranitidine 150 mg twice daily. Paracetamol 500 mg tablet 3 times daily was added to his treatment to lower his body temperature. This regimen was continued until patient's discharge. No further attacks of seizures were reported, and patient's condition was improved. On day 8, the patient was discharged with oxcarbazepine 300 mg tablet daily for 15 days and was scheduled for a follow-up visit at the outpatient department.


Hypersensitivity reaction associated with phenytoin.

Indu TH, Basutkar RS - J Basic Clin Pharm (2015)

Diffuse erythematous skin rash on hand
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4660484&req=5

Figure 2: Diffuse erythematous skin rash on hand
Mentions: On admission, the patient was semiconscious, and his blood pressure was 90/80 mmHg, pulse rate of 72/min and heart rate 110 beats/min. His abdomen was soft and nondistended with no tenderness or hepatic splenomegaly. No focal deficits were appreciated on neurological examination. His lab investigations were: White blood cell 10.2 × 103 mm3, red blood cell 5.29 × 106/mm3, hemoglobin 15.7 g/dl, erythrocyte sedimentation rate, 5 mm/1st in hour, platelets count 234 × 103 mm3, serum creatinine 1.3 mg/dl, blood urea 40 mg/dl, bilirubin (total 5 mg/dl, direct 0.3 mg/dl, indirect 0.2 mg/dl), and found to be with normal limits. On day 1, the patient was administered with injection phenytoin 100 mg twice daily, tablet diazepam 5 mg twice daily for the management of seizure disorder and injection ranitidine 50 mg twice daily to protect his stomach. On the evening of day 3, the patient became febrile to 40.2°C (104.4°F) and developed diffuse erythematous skin rash with bullae on the legs and hands [Figures 1 and 2]. This was noticed by a research scholar, and preceptor and physician were informed. Injection phenytoin and tablet diazepam were discontinued immediately, and tablet oxcarbazepine 300 mg a day was added with prednisolone 100 mg tablet by mouth 2 times a daily. Metronidazole 200 mg tablet every 8 h was added to the regimen when the patient complained of diarrhea, which continued for next 2 days. To reduce mouth ulcer pain, tablet B complex (Vitamin B1-2 mg, B2-2 mg, B6-0.5 mg, calcium - 1 mg, and niacinamide - 25 mg), choline salicylate ointment as a topical analgesic, and diclofenac 50 mg tablet 2 times daily was added along with tablet ranitidine 150 mg twice daily. Paracetamol 500 mg tablet 3 times daily was added to his treatment to lower his body temperature. This regimen was continued until patient's discharge. No further attacks of seizures were reported, and patient's condition was improved. On day 8, the patient was discharged with oxcarbazepine 300 mg tablet daily for 15 days and was scheduled for a follow-up visit at the outpatient department.

Bottom Line: Hypersensitivity reactions with antiepileptic drugs (AEDs) are generally associated with aromatic AEDs.Antigen-antibody reactions or decreased levels of epoxide hydrolase are well known with phenytoin.Increased level of serum phenytoin causing toxicities due to competitive inhibition with diazepam on co-administration was also reported in the literature.

View Article: PubMed Central - PubMed

Affiliation: Department of Pharmacy Practice, JSS College of Pharmacy (Affiliated to JSS University, Mysore, Karnataka, India), Ootacamund, Ooty, Tamil Nadu, India.

ABSTRACT
Hypersensitivity reactions with antiepileptic drugs (AEDs) are generally associated with aromatic AEDs. We present a case of hypersensitivity reactions followed by administration of phenytoin with diazepam and ranitidine in a patient with generalized tonic-clonic seizures. Antigen-antibody reactions or decreased levels of epoxide hydrolase are well known with phenytoin. Increased level of serum phenytoin causing toxicities due to competitive inhibition with diazepam on co-administration was also reported in the literature. Prevention of the adverse effects with AEDs is a multi-stage process, which requires implementation of preventive measures through careful monitoring and prompts interventions.

No MeSH data available.


Related in: MedlinePlus